Pharmaceutical

Prolonged use of birth control pills linked to glaucoma

Birth control pills iStock 000000101887Small 435x580 Prolonged use of birth control pills linked to glaucoma Women who use birth control pills for more than three years are twice as likely to suffer from glaucoma, an eye condition that can lead to blindness, a new study has shown.

Glaucoma is the leading cause of blindness, which occurs when the optic nerve is damaged. Previous studies have shown that low estrogen levels in postmenopausal women can contribute to the development of glaucoma. While it is unclear why this is the case, researchers have speculated that since years of birth control use can also lower estrogen levels, perhaps it could also damage the eyes.

For the study, researchers from the University of California San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in China looked at 3,400 women age 40 and older who had used oral contraceptives for more than three years. The women reported their reproductive health and eye exam results. Researchers found that women who used birth control pills for several consecutive years were twice as likely to develop glaucoma compared to women who did not take the pills as long.

Researchers suspect the reason women with prolonged birth control use are at greater risk of eye damage is because those who do not use the pill have natural fluctuation of estrogen levels.

The data only shows an association between birth control pills and glaucoma and does not a direct cause. However, researchers say gynecologists and ophthalmologists should be aware of the potential risk.

Source: Daily Mail